zbMATH — the first resource for mathematics

An HLLC Riemann solver for magneto-hydrodynamics. (English) Zbl 1299.76302
Summary: This paper extends a class of approximate Riemann solvers devised by Harten, Lax and van Leer (HLL) for Euler equations of hydrodynamics to magneto-hydrodynamics (MHD) equations. In particular, we extend the two-state HLLC (HLL for contact wave) construction of Toro, Spruce and Speares to MHD equations. We derive a set of HLLC middle states that satisfies the conservation laws. Numerical examples are given to demonstrate that the new MHD-HLLC solver can achieve high numerical resolution, especially for resolving contact discontinuity. In addition, this new solver maintains a high computational efficiency when compared to Roe’s approximate Riemann solver.

76W05 Magnetohydrodynamics and electrohydrodynamics
35Q31 Euler equations
Full Text: DOI
[1] Balsara, D.S.; Spicer, D.S., A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamics simulations, J. comput. phys., 149, 270-292, (1999) · Zbl 0936.76051
[2] Balsara, D.S., Total variation diminishing scheme for adiabatic and isothermal magneto-hydrodynamics, Apjs, 116, 133, (1998)
[3] Batten, P.; Clarke, N.; Lambert, C.; Causon, D., On the choice of wave speeds for the HLLC Riemann solver, SIAM J. sci. comput., 18, 1553-1570, (1997) · Zbl 0992.65088
[4] Brio, M.; Wu, C.C., An upwinding differencing schemes for the equations for ideal magneto-hydrodynamics, J. comput. phys., 75, 400, (1988) · Zbl 0637.76125
[5] Clarke, D.A., A consistent method of characteristics for multi-dimensional magneto-hydrodynamics, Apsj, 457, 291-320, (1996)
[6] Dai, W.; Woodward, P.R., Extension of piecewise parabolic method (PPM) to multidimensional magnetohydrodynamics, J. comput. phys., 111, 354, (1994)
[7] Dai, W.; Woodward, P.R., A simple finite difference scheme for multidimensional magnetohydrodynamics, J. comput. phys., 142, 331-369, (1998) · Zbl 0932.76048
[8] Einfeldt, B.; Munz, C.D.; Roe, P.L.; Sjogreen, B., On Godunov-type methods near low densities, J. comput. phys., 92, 273, (1991) · Zbl 0709.76102
[9] Gurski, K., An HLLC-type approximate Riemann solver for ideal magneto-hydrodynamics, SIAM J. sci. comp., 25, 2165-2187, (2004) · Zbl 1133.76358
[10] Harten, A.; Lax, P.D.; van Leer, B., On upstreaming differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM rev., 25, 35, (1983) · Zbl 0565.65051
[11] Janhunen, P., A positive conservative method for magnetohydrodynamics based on HLL and roe methods, J. comput. phys., 160, 649, (2000) · Zbl 0967.76061
[12] Jiang, G.S.; Wu, C.-C., A high-order WENO finite difference scheme for the equations of ideal magneto-hydrodynamics, J. comput. phys., 150, 561-594, (1999) · Zbl 0937.76051
[13] Linde, T., A practical general-purpose two-state HLL Riemann solver for hyperbolic conservation laws, Int. J. numer. meth. fluids, 40, 391-402, (2002) · Zbl 1020.76036
[14] S. Li, H. Li, A modern code for solving magnetohydrodynamics or hydrodynamic equations, Technical Report, Los Alamos National Laboratory, 2003
[15] K.G. Powell, An approximate Riemann solver for MHD (that actually works in more than one dimension), Technical Report N0. 94-24, (ICASE, Langley VA, 1994)
[16] Powell, K.G.; Roe, P.L.; Linde, T.J.; Gombosi, T.I.; DeZeeuw, D.L., A solution-adaptive upwinding scheme for ideal magnetohydrodynamics, J. comput. phys., 154, 284, (1999) · Zbl 0952.76045
[17] Roe, P.L., Approximate Riemann solvers, parameter vectors, and difference schemes, J. comput. phys., 43, 357-372, (1981) · Zbl 0474.65066
[18] Roe, P.L.; Balsara, D.S., Notes on the eigensystem of magnetohydrodynamics, SIAM J. appl. math., 56, 57, (1996) · Zbl 0845.35092
[19] Ryu, D.; Jones, T.W., Numerical magnetohydrodynamics in astrophysics: algorithm and tests for one-dimensional flow, Apj, 442, 228-258, (1995)
[20] Tóth, G., The ∇·B=0 constraint in shock-capturing magnetohydrodynamics codes, J. comput. phys., 161, 605-652, (2000) · Zbl 0980.76051
[21] Toro, E.F., Riemann solvers and numerical methods for fluids dynamics, (1999), Springer Berlin, Heidelberg
[22] Toro, E.F.; Spruce, M.; Speares, W., Restoration of the contact surface in the HLL-Riemann solver, Shock waves, 4, 25-34, (1994) · Zbl 0811.76053
[23] Wesenberg, M., Efficient MHD Riemann solvers for simulations on unstructured triangular grids, J. numer. math., 10, 37-71, (2002) · Zbl 1037.76038
[24] Zachary, A.L.; Malagoli, A.; Colella, P., A higher-order Godunov method for multidimensional ideal magnetohydrodynamics, SIAM J. sci. comput., 15, 263, (1994) · Zbl 0797.76063
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.